Home
MyCare - Patients: View your medical records securely online here.
Log in Learn More

Use Caution with Pain Relievers

Over-the-counter (OTC) pain relievers are safe and effective when used as directed. It's when a person doesn't follow the label's advice that problems may occur.

They can cause serious problems if people take too much of them, use them for longer than their labels recommend, or if they are taken by people with certain medical conditions. Whichever type of OTC pain reliever you use, it should be used for only a short time, unless your doctor tells you otherwise.

Acetaminophen

Acetaminophen is used to relieve mild to moderate pain and to reduce fever. It doesn't relieve the stiffness, redness, and swelling of arthritis.

Acetaminophen is an active ingredient found in more than 600 OTC and prescription medicines, including pain relievers, sleeping aids, and cold medications. Many medications in the pain relief aisle contain acetaminophen, so read the labels carefully. The usual dosage for adults is 325 mg to 650 mg every 4 hours, not exceeding 4,000 mg in a 24-hour period for 10 days, according to the FDA. Acetaminophen doesn't work any better or faster than aspirin, but it is not as hard on the stomach. It also is safer than aspirin for children and teens, because aspirin may cause Reye syndrome, a rare but very serious illness that causes liver and brain swelling.

Acetaminophen is safe and effective when used correctly. However, taking too much can lead to liver damage. In fact, acetaminophen has become a leading cause of acute liver failure in the United States. The signs of liver disease include abnormally yellow skin and eyes, dark urine, light-colored stools, nausea, vomiting, and loss of appetite. The signs can be similar to flu symptoms and may go unnoticed for several days if people believe their symptoms are related to their initial illnesses. Serious cases of liver disease may lead to mental confusion, coma and death.

It can be easy for people to take too much acetaminophen by taking more than 1 drug product that contains acetaminophen at the same time. If you take a pain reliever with acetaminophen along with a cold remedy that contains it, you are double-dosing. It is important to read the labels and look at the ingredients.

You should talk to your health care provider about whether you should take acetaminophen if you drink more than 3 alcoholic drinks per day because you may increase your risk for liver damage. Since 1997, the FDA has required pain relievers that contain acetaminophen to carry this warning on the label.

If you have hepatitis B or hepatitis C, talk to your health care provider before using acetaminophen, because using this type of pain reliever may increase or hasten liver damage.

Very rarely, serious skin problems can occur from taking acetaminophen. Stop taking acetaminophen immediately and call your doctor if you develop a sudden rash with blisters. 

NSAIDs

Nonsteroidal antiinflammatory drugs (NSAIDs) include aspirin, naproxen, ketorolac, and ibuprofen.

Aspirin is used to relieve mild to moderate pain; reduce fever and swelling; and help prevent blood from clotting in certain people under a doctor's direction. It's also used to relieve discomfort caused by headache, infections and arthritis, and to reduce the risk for a second heart attack or stroke.

Aspirin is sold under many brand names. But the active ingredient, acetylsalicylic acid, is the same. It's not safe for people with aspirin-sensitive asthma, anemia, ulcers, bleeding disorders, liver or kidney disease, uncontrolled high blood pressure, or for women in the last trimester of pregnancy. When buying aspirin, be aware that "regular strength" aspirin contains 325 mg per tablet, and "extra strength" or "maximum strength" contains 500 mg per tablet. Some aspirin also contains caffeine, which has no effect on pain.

If you're having surgery, including dental surgery, tell the doctor or dentist if you're taking aspirin. Your doctor may tell you to stop taking it 1 week before your procedure.

Again, teens and children should not be given aspirin as it has been associated with Reye syndrome, a possibly fatal disorder. In adults, long-term high doses of aspirin may cause hearing loss or ringing in the ears (tinnitus).

Ibuprofen, naproxen, and ketorolac are sold under many different brand names. They are used to relieve the pain, tenderness, inflammation and stiffness caused by arthritis and gout. They can also be used to reduce fever and relieve headaches, muscle and backaches, and pain after surgery. They are better than aspirin for menstrual cramps and injuries with inflammation.

To take an NSAID safely, carefully read the label and make sure you don't have any of the following risk factors that would increase your risk for stomach bleeding, such as:

  • A previous history of stomach bleeding

  • Age older than 60

  • Drinking 3 or more alcoholic beverages a day

  • Taking corticosteroids, like prednisone, or other NSAIDs

  • Are allergic to aspirin or have a bleeding disorder

NSAIDs shouldn't be taken if you have high blood pressure or kidney disease, or if you're taking diuretics, digoxin, warfarin, probenecid, methotrexate or lithium.

To be safe

Keep the following precautions in mind when taking any OTC pain relievers:

  • Know the active ingredients in each product. Read the entire label.

  • Don't exceed the recommended dosage on the package. Be sure to read the label each time you take a product. Follow directions, check the active ingredient, read the warnings, and make sure you're not taking another product containing the same active ingredient on the same day.

Check with your doctor before taking OTC pain relievers if:

  • You drink more than 2 alcoholic beverages a day

  • You have asthma

  • You've recently had any kind of surgery or are about to have surgery

  • You're pregnant or are nursing a baby

  • You have ulcers, kidney or liver damage, high blood pressure or bleeding disorders

  • You take any arthritis drug

OTC pain relievers are intended for short-term relief of symptoms — a maximum of 3 consecutive days for reducing fever, 10 days for pain relief. Call your doctor if symptoms persist and before using these medications long-term.